Article Text

PDF

Fatal retroperitoneal haemorrhage complicating anticoagulant therapy.
  1. G. D. Lowe,
  2. J. H. McKillop,
  3. A. G. Prentice

    Abstract

    Eight cases are reported of extensive retroperitoneal haemorrhage in patients receiving anticoagulant therapy who subsequently died and underwent postmortem examination. No patient had an obvious source of bleeding, and in 5 cases no other cause for death was apparent. Three patients had had vascular surgical procedures: the other 5 were given anticoagulants for suspected venous thrombo-embolism. Six cases presented as unexpected circulatory collapse with rapid demise. Four patients had in addition gastro-intestinal bleeding of varying degree, with no obvious source. This acute massive type of retroperitoneal bleeding contrasts with the commoner presentations of pain, swelling, bruising and compression neuropathy: a high index of suspicion and urgent treatment are required if mortality is to be reduced.

    Statistics from Altmetric.com

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.